Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 
 

 

Variational principles for linear coupled thermoelasticity


Authors: R. E. Nickell and J. L. Sackman
Journal: Quart. Appl. Math. 26 (1968), 11-26
MSC: Primary 73.49
DOI: https://doi.org/10.1090/qam/231576
MathSciNet review: 231576
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Several variational principles are derived for the initial-boundary-value problem of fully coupled linear thermoelasticity for an inhomogeneous, anisotropic continuum. A consistent set of field variables is employed and a method based on the Laplace transform is used to incorporate the initial conditions explicitly into the formulation. These principles lend themselves readily to numerical solutions based on an extended Ritz method.


References [Enhancements On Off] (What's this?)

  • [1] M. A. Biot, Thermoelasticity and irreversible thermodynamics, J. Appl. Phys. 27, 3, 240 (1956) MR 0077441
  • [2] G. Herrmann, On variational principles in thermoelasticity and heat conduction, Q. Appl. Math. 21, 2, 151 (1963) MR 0161512
  • [3] Bao-Lian', Fu, The generalized variational principles of thermoelasticity, Scientia Sinica 13, 9, 1507 (1964) (in Russian) MR 0175410
  • [4] M. Ben-Amoz, On a variational theorem in coupled thermoelasticity, Trans. ASME, J. Appl. Mech. 32, 4, 943 (1965).
  • [5] M. E. Gurtin, Variational principles for linear elastodynamics, Arch Rat. Mech. Anal. 16, 1, 34 (1964) MR 0214322
  • [6] M. E. Gurtin, Variational principles for linear initial-value problems, Q. Appl. Math. 22, 3, 252 (1964)
  • [7] J. Mikusinski, Operational calculus, Pergamon Press, New York, 1959 MR 0105594
  • [8] O. D. Kellogg, Foundations of potential theory, F. Ungar Publishing Co., New York, 1929
  • [9] E. C. Titchmarsh, The zeros of certain integral functions, Proc. London Math. Soc. 25, 4, 283 (1926) MR 1575285
  • [10] J. Ignaczak, A completeness problem for stress equations of motion in the linear elasticity theory, Arch. Mech. Stos. 15, 2, 225 (1963) MR 0170515
  • [11] Hai-Chang Hu, On some variational principles in the theory of elasticity and the theory of plasticity, Scientia Sinica 4, 1, 33 (1955)
  • [12] K. Washizu, On the variational principles of elasticity and plasticity, ASRL TR 25-18, Massachusetts Institute of Technology
  • [13] E. Hellinger, Die allgemeinen ansätze der Mechanik der Kontinua, Encyclopädie der Mathematischen Wissenschaften, 4, parts 4 and 5, 654 (1914)
  • [14] E. Reissner, On a variational theorem in elasticity, J. Math. Phys. 29, 2, 90 (1950) MR 0037702
  • [15] A. E. H. Love, A treatise on the mathematical theory of elasticity, 4th Ed., Cambridge University Press, 1927

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 73.49

Retrieve articles in all journals with MSC: 73.49


Additional Information

DOI: https://doi.org/10.1090/qam/231576
Article copyright: © Copyright 1968 American Mathematical Society

American Mathematical Society